Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2019, 2:56 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2019, 2:56 PM MDT (20:56 UTC)
- Expired
- Jul 11, 2019, 5:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 226 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WGUS55 KABQ 112056
FFWABQ
NMC007-112300-
/O.NEW.KABQ.FF.W.0006.190711T2056Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
256 PM MDT Thu Jul 11 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Western Colfax County in northeastern New Mexico...
* Until 500 PM MDT.
* At 254 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the Ute Park burn scar. Storm motion is slow
toward the southwest. Between one quarter inch and one half inch
of rain has already fallen with additional heavy rainfall likely.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
3662 10495
$$
Guyer2 follow-up statements
574
WGUS75 KABQ 112133
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
333 PM MDT Thu Jul 11 2019
NMC007-112300-
/O.CON.KABQ.FF.W.0006.000000T0000Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
333 PM MDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WESTERN COLFAX COUNTY...
At 332 PM MDT, Doppler radar indicated heavy rainfall has ended over
the Ute Park burn scar. Flash flooding is still expected especially
in the area along U.S. 64 between mile markers 301 and 305.
Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
3662 10495
$$
Guyer410
WGUS75 KABQ 112252
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
452 PM MDT Thu Jul 11 2019
NMC007-112301-
/O.EXP.KABQ.FF.W.0006.000000T0000Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
452 PM MDT Thu Jul 11 2019
...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
500 PM MDT...
The heavy rain has ended. Minor flooding was reported along U.S. 64
earlier this afternoon, however, flash flooding is no longer
expected to pose a threat.
LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
3662 10495
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:42 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 11, 11:42 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 AM MDT Thu Jul 11 2019 .AVIATION... 18Z TAF CYCLE Isold-sct tstm activity will develop over the high terrain with more wetting storms along and east of the divide. Another line of convection may also develop along a line from KTCC to K4MR to just east of KROW. Brief locally MVFR conditions with erratic gusty winds will follow any nearby tstm passage/hit. Storm motions will be slow to the southeast into the eastern plains of NM, with remnant showers lasting to 06Z-09Z. Activity across the west will be more isold with high base storms and potential for strong downburst winds. East canyon wind is likely to come through to KSAF and KABQ again from the convection across the east, but not as strong as lastnight's winds. 24/RJH && .PREV DISCUSSION...1036 AM MDT Thu Jul 11 2019... .UPDATE... Updated forecast package to include mention of severe weather across the eastern plains to better align with the SPC Day 1 Outlook which has this area under a marginal risk today. Models indicate plenty of moisture with dewpoints in the 50's and 60's, SBCAPE values up to 2500 J/kg, and steep mid-level lapse rates. Main threats with any storm today will be large hail and damaging winds. 15 && .PREV DISCUSSION...338 AM MDT Thu Jul 11 2019... .SYNOPSIS... Strong high pressure aloft will remain centered over northern New Mexico into southern Colorado through the end of the week before it weakens and shifts back to the south next week. Low level moisture that was replenished this past night will lead to a slightly more active crop of showers and thunderstorms this afternoon and evening, and again on Friday. However, daytime temperatures will remain above seasonal average and significant rainfall from thunderstorms will be isolated and mostly focused across the higher terrain. && .DISCUSSION... Subtle but important change in air mass past 12 hours beneath what remains a very strong high pressure system aloft centered over NW/NC New Mexico. Upper-air data at KABQ from 00Z Thursday sampled an impressive (and oppressive) 598 decameter geopotential height at 500mb, with a pronounced subsidence inversion around 465mb. This pattern resulted in hot/continued dry conditions for much of the area yesterday with very little deep convective development away from the northeast/east- central plains where a convectively-aided frontal boundary made its way south and west Wednesday evening. Gap winds up to near 40 kts were observed at ABQ as the boundary surged westward along with a sharp increase in surface dew points between 10pm and midnight. This low level moistening behind the frontal boundary will result in an uptick in convection today, but given the strength of the upper high the trends may be disappointing although models do show some weakening of the high as it gradually shifts northward. Also watching mid- level moisture moisture gradually working northward into WC/SW areas of the state. So, overall, this afternoon/evening expected to be noticeably more active with gusty winds/virga activity perhaps the more significant impact. Once again, cannot rule out an isolated severe storm or two across the east along the eastern flank of the upper high where weak northwesterly flow will persist. Models similar showing the primary high center shifting slightly north today through Friday, and deflating somewhat. Thereafter, indications are that the 500mb ridge will elongate SW to NE and shift back to the south early to mid next week all the while strengthening a bit. Will continue with a low grade monsoon forecast but overall pattern not looking incredibly favorable for any significant moisture bursts through much of next week. kj && .FIRE WEATHER... Upper high center to remain over northwest and north central New Mexico through the weekend before shifting southward early next week. Light transport winds under the high center will lead to areas of fair to poor ventilation Friday and Saturday over central and western New Mexico, and Sunday from the Continental Divide to the Pecos Valley. The cold front which moved into the Rio Grande Valley Wednesday evening has increased low level moisture into central New Mexico. Meanwhile there has been at least a modest increase in the mid level moisture over southwest/west central New Mexico in the last 24 hrs as noted on the nearby evening soundings. This will set the stage for daily rounds of mainly afternoon and evening shower and thunderstorm activity today through the weekend. Overnight humidity recoveries will improve from recent nights, especially in the Rio Grande Valley. Forecast Haines values will be moderate to low, with the exception of the far northwest today where high Haines will linger for one more day. Storms through this weekend will favor the mountains in the afternoons then will drift into the lower elevations late in the day and early evenings. However most wetting rain footprints will be small. Daytime temperatures will remain near to slightly above normal while overnight lows will be above average. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 11, 4:09 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 409 AM MDT Thu Jul 11 2019 NMZ501>540-121100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 409 AM MDT Thu Jul 11 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across northeast and east-central New Mexico this afternoon and evening, generally along and east of a line from Clayton to Santa Rosa to Fort Sumner to Roswell. Primary threats are strong wind gusts and hail up to quarter sized. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
In the hours before
Special weather statement, Jul 11, 12:58 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1258 PM MDT Thu Jul 11 2019 NMZ538-111915- Chaves County Plains- 1258 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL 115 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Elkins, or 36 miles northeast of Roswell. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkins. && LAT...LON 3382 10416 3382 10397 3367 10397 3367 10416 TIME...MOT...LOC 1858Z 007DEG 3KT 3375 10408 Guyer
Special weather statement, Jul 11, 1:22 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Albuquerque NM 122 PM MDT Thu Jul 11 2019 NMZ538-111945- Chaves County Plains- 122 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL 145 PM MDT... At 120 PM MDT, Doppler radar was tracking an area of strong thunderstorms 7 miles southeast of Elkins, or 36 miles northeast of Roswell, moving south at 5 mph. Dime size hail and wind gusts up to 50 mph will be likely with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Elkins and Railroad Mountain Road. && LAT...LON 3374 10418 3374 10377 3331 10378 3331 10420 TIME...MOT...LOC 1920Z 009DEG 5KT 3362 10397 Guyer
Special weather statement, Jul 11, 1:31 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Thu Jul 11 2019
NMZ515-529-111945-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
131 PM MDT Thu Jul 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 145 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 9 miles west of Las Vegas, moving southeast at 10
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park, Ojitos
Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas.
This includes Interstate 25 between Mile Markers 351 and 352.
&&
LAT...LON 3569 10516 3549 10534 3562 10550 3563 10549
3565 10549 3573 10543
TIME...MOT...LOC 1931Z 299DEG 9KT 3564 10539
GuyerSpecial weather statement, Jul 11, 2:03 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Albuquerque NM 203 PM MDT Thu Jul 11 2019 NMZ538-112030- Chaves County Plains- 203 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL 230 PM MDT... At 202 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles east of Hagerman to 12 miles north of Maljamar. These storms were nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. These storms will remain over mainly rural areas of east central Chaves County. && LAT...LON 3326 10420 3317 10377 3297 10377 3296 10430 TIME...MOT...LOC 2002Z 027DEG 2KT 3315 10412 3303 10383 Guyer
Special weather statement, Jul 11, 2:06 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Thu Jul 11 2019
NMZ508-112030-
Southwest Mountains-
206 PM MDT Thu Jul 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of National Radio Astronomy Observatory, or 23 miles
northeast of Datil. This storm was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Alamo.
&&
LAT...LON 3445 10756 3444 10752 3443 10751 3442 10748
3434 10735 3420 10748 3433 10768
TIME...MOT...LOC 2006Z 135DEG 1KT 3434 10752
GuyerSpecial weather statement, Jul 11, 2:28 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 228 PM MDT Thu Jul 11 2019 NMZ538-112100- Chaves County Plains- 228 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL 300 PM MDT... At 228 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Hagerman to 11 miles north of Maljamar. These storms were nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with these storms. Locations impacted include... Hagerman and Lake Arthur. && LAT...LON 3321 10433 3316 10377 3297 10377 3297 10442 TIME...MOT...LOC 2028Z 023DEG 4KT 3310 10438 3301 10381 Guyer
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:34 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 26 min |
| Jul 10, 7:17 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Jul 10, 7:38 PM MDT | Special Weather Statement | ABQ | Union | 22 min |
| Jul 10, 7:59 PM MDT | Special Weather Statement | ABQ | Union | 16 min |
| Jul 10, 8:20 PM MDT | Special Weather Statement | ABQ | Union | 25 min |
| Jul 10, 8:43 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 11, 12:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 32 min |
| Jul 11, 12:58 PM MDT | Special Weather Statement | ABQ | 17 min | |
| Jul 11, 1:22 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Jul 11, 1:31 PM MDT | Special Weather Statement | ABQ | San Miguel | 14 min |
| Jul 11, 2:03 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Jul 11, 2:04 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 26 min |
| Jul 11, 2:06 PM MDT | Special Weather Statement | ABQ | 24 min | |
| Jul 11, 2:28 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Jul 11, 3:54 PM MDT | Special Weather Statement | ABQ | Santa Fe | 36 min |
| Jul 11, 4:06 PM MDT | Special Weather Statement | ABQ | Guadalupe | 9 min |
| Jul 11, 4:40 PM MDT | Special Weather Statement | ABQ | Colfax | 20 min |
| Jul 11, 4:56 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 14 min |
| Jul 11, 5:40 PM MDT | Special Weather Statement | ABQ | Guadalupe | 20 min |
| Jul 11, 5:45 PM MDT | Special Weather Statement | ABQ | Guadalupe | 15 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.